Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Charleston, SC

May 2, 2004Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 2, 2004, 5:18 PM EDT for Jasper County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 5:18 PM EDT (21:18 UTC)
Expired
May 2, 2004, 6:15 PM EDT
In force
57 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Jasper County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WUUS52 KCHS 022118
SVRCHS
SCC053-022215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
518 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 615 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS IN EXCESS OF 75 MPH
  7 MILES SOUTHWEST OF ROBERTVILLE...OR ABOUT 11 MILES NORTHEAST 
  OF SPRINGFIELD...MOVING EAST AT 45 MPH. OTHER SEVERE THUNDERSTORMS
  IN NORTHERN CHATHAM COUNTY WILL ALSO AFFECT THE SOUTHERN PORTIONS OF
  THE COUNTY THROUGH THE PERIOD.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...         
  TARBORO AND ROBERTVILLE...
  GILLISONVILLE AND GRAYS...
  COOSAWHATCHIE...
  HARDEEVILLE...


THIS IS A DANGEROUS THUNDERSTORM...TAKE COVER NOW SEVERE
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.

LAT...LON 3256 8128 3247 8119 3252 8086 3274 8102

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:15 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 2, 2:15 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT SUN MAY 2 2004

.UPDATE FOR SEVERE THUNDERSTORM WATCH 148 FOR THE REST OF THE CWA
THROUGH 02Z...10 PM.

&&

.PUBLIC...COLD FRONT PROGRESSING NICELY ACROSS GA THIS AFTERNOON.
VERY MOIST...DYNAMIC AND UNSTABLE ATMOS AHEAD OF THE FRONT...WITH
SEVERE WEATHER CONTINUING TO BE A POSSIBILITY. MAIN THREAT WILL
CONTINUE TO BE HEAVY RAIN AND STRONG WINDS. FREEZING LEVELS ARE
RATHER HIGH...WHICH SHOULD LIMIT THE THREAT OF LARGE HAIL SOMEWHAT.
THEN AS THE FRONT MOVES THROUGH THE AREA OVERNIGHT...WILL CONTINUE
CATEGORICAL POPS SINCE SYSTEM IS SO MOIST AND DYNAMIC. FRONT SHOULD
CLEAR THE AREA BY LATE TOMORROW MORNING...AND OUT OF THE MARINE AREA
BY THE AFTERNOON. HIGH PRESSURE WILL BUILD IN FROM THE NORTH WITH
MUCH COOLER AND DRIER AIR FILTERING IN FROM THE NORTH. THANKFULLY
THERE HAS BEEN LITTLE CHANGE IN THE EXTENDED MODELS...SO NO MAJOR
CHANGES NEEDED TO BE MADE. RIDGING THROUGH THE MID-LEVELS OF THE
ATMOS WILL KEEP A SFC HIGH NEARBY...WITH GRADUAL INCREASING IN TEMPS
AND SEA BREEZE ACTIVITY.

&&

.MARINE...FRONT WILL MOVE THROUGH TOMORROW...WITH 15KT WINDS
EXPECTED TO CONTINUE BEHIND THE FRONT THROUGH TUESDAY NIGHT. THIS
WILL KEEP SEAS AT SCEC THROUGH TOMORROW EVENING FOR THE NEARSHORE
WATERS. SEAS SHOULD FINALLY QUIET ACROSS THE ENTIRE COASTAL WATERS
AS HIGH PRESSURE BUILDS IN BY TUESDAY EVENING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ374.
     SEVERE THUNDERSTORM WATCH 146 GAZ087-088-099-100-114-115.
     SEVERE THUNDERSTORM WATCH 148 GAZ101-116>119-137>141.
SC...SMALL CRAFT ADVISORY AMZ330-350.
     SEVERE THUNDERSTORM WATCH 146 SCZ040.
     SEVERE THUNDERSTORM WATCH 148 SCZ042>045-047>051

&&

JR
Hazardous weather outlook, May 2, 5:00 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT SUN MAY 2 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>
045-047>051-021100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THE ATMOSPHERE IS
EXPECTED TO BECOME UNSTABLE DURING THIS TIME PERIOD AS A COLD FRONT
APPROACHES FROM THE WEST. IN ADDITION...AN UPPER LEVEL DISTURBANCE
IS ALSO EXPECTED TO ENHANCE STORMS LATER TODAY. THE MAIN THREATS
FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.THUNDERSTORMS...POSSIBLE STRONG THUNDERSTORMS WILL BE EXITING THE
COAST MONDAY MORNING. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

24

In the hours before

Local storm report, May 2, 4:29 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
429 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     MARTIN                  33.07N 81.48W
05/02/2004                   ALLENDALE          SC   LAW ENFORCEMENT

            TWO TREES AND NUMEROUS LIMBS BLOWN DOWN BY THUNDERSTORM

&&

DG
Special weather statement, May 2, 4:30 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EDT SUN MAY 2 2004

GAZ115-022100-
EVANS-
430 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY THROUGH 500 PM
EDT...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF HAGAN...OR ABOUT 4
MILES WEST OF CLAXTON...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNDINE...HAGAN AND
CLAXTON THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 2, 4:45 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
445 PM EDT SUN MAY 2 2004

SCZ040-042-043-022115-
ALLENDALE-HAMPTON-INLAND COLLETON-
445 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY...HAMPTON COUNTY
AND COLLETON COUNTY THROUGH 515 PM EDT...

AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF ULMER TO 9 MILES WEST OF VALENTINE TO 8 MILES
WEST OF SHIRLEY...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF ALLENDALE TO 14 MILES EAST OF SYLVANIA TO 12 MILES SOUTHEAST OF
SYLVANIA...MOVING NORTHEAST AT 35 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
ULMER...SYCAMORE...FAIRFAX...BARTON...SHIRLEY...ROUSE...VALENTINE...
HAMPTON AND JENNYS THROUGH 515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Local storm report, May 2, 4:56 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     SYLVANIA                32.75N 81.64W
05/02/2004                   SCREVEN            GA   LAW ENFORCEMENT

            POWER LINES DOWNED ACROSS SEVERAL STREETS IN TOWN

0430 PM     TSTM WND DMG     1 E FAIRFAX             32.96N 81.22W
05/02/2004                   ALLENDALE          SC   LAW ENFORCEMENT

            TREES DOWN ALONG STATE ROAD 47 EAST OF FAIRFAX

&&

DG
Special weather statement, May 2, 5:02 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
502 PM EDT SUN MAY 2 2004

GAZ138>141-022145-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-
502 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY AND LIBERTY
COUNTY THROUGH 545 PM EDT...

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTH OF COX TO 8 MILES NORTH OF FLEMING...OR ALONG A LINE
EXTENDING FROM 7 MILES WEST OF DARIEN TO 7 MILES NORTHWEST OF
RICHMOND HILL...MOVING NORTHEAST AT 30 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
TOWNSEND...SCREVEN FORK...HUXFORD...FLEMING...CROSSROADS...
COX...BRICKSTON...JONES...WARSAW AND RICEBORO THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Local storm report, May 2, 5:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
518 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     WALTERBORO              32.90N 80.67W
05/02/2004                   COLLETON           SC   AMATEUR RADIO

            TREES AND BILLBOARDS BLOWN DOWN ALONG HIGHWAY 63 AT
            INTERSTATE 95

&&

DG

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:19 PM EDTSevere Thunderstorm WarningCHSAllendale26 min
May 2, 4:53 PM EDTSevere Thunderstorm WarningCHSColleton37 min
May 2, 4:54 PM EDTSevere Thunderstorm WarningCHSHampton51 min
May 2, 5:13 PM EDTTornado WarningCHSColleton32 min
May 2, 5:40 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester50 min
May 2, 5:49 PM EDTSpecial Marine WarningCHS86 min
May 2, 6:18 PM EDTSevere Thunderstorm WarningCHSJasper42 min
May 2, 6:30 PM EDTSpecial Marine WarningCHS3 hr
May 2, 6:32 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton, Dorchester58 min
May 2, 6:42 PM EDTSpecial Marine WarningCHS3 hr
May 2, 6:47 PM EDTSevere Thunderstorm WarningCHSBeaufort58 min
May 2, 7:16 PM EDTSpecial Marine WarningCHS119 min
May 2, 7:30 PM EDTSevere Thunderstorm WarningCHSCharleston90 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.